MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT3 ASPIRATION CATHETER; DXE

PENUMBRA, INC. INDIGO SYSTEM CAT3 ASPIRATION CATHETER; DXE
Catalog Number CAT3
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/09/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using an indigo system cat3 aspiration catheter (cat3).During the procedure, the physician successfully removed the clot using the cat3.After removal of the clot, the physician noticed that the cat3 broke in half while in the patient's leg.The physician required a snare device to remove both broken halves of the cat3 from the patient.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the penumbra indigo system aspiration catheter (cat3) was fractured approximately 48.0 cm from the distal tip.Conclusion: evaluation of the returned device confirmed that the cat3 was fractured.This type of damage typically occurs due to improper handling during use.Even though the physician mentioned that he did not experience resistance during withdrawal of the catheter, if the device was retracted at an angle with excessive force, damage such as this may occur.In addition, the observed fracture did not occur at a junction location.All lots are tested for tensile strength and all tested units from the lot related to this cat3 met the specification.The proximal end of the fractured cat3 was not returned for evaluation and the scope of the investigations was, therefore, limited.The cat3s are 100% visually inspected for damage during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM CAT3 ASPIRATION CATHETER
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5355418
Report Number3005168196-2016-00018
Device Sequence Number16171748
Product Code DXE
UDI-Device Identifier00814548013299
UDI-Public00814548013299
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K121917
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Report Date (Section B) 12/09/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/18/2018
Device Catalogue NumberCAT3
Device Lot NumberF64014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2016
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;